Electronic Journal of Probability

Crossing probabilities in topological rectangles for the critical planar FK-Ising model

Dmitry Chelkak, Hugo Duminil-Copin, and Clément Hongler

Full-text: Open access


We consider the FK-Ising model in two dimensions at criticality. We obtain bounds on crossing probabilities of arbitrary topological rectangles, uniform with respect to the boundary conditions, generalizing results of [DHN11] and [CS12]. Our result relies on new discrete complex analysis techniques, introduced in [Che12].

We detail some applications, in particular the computation of so-called universal exponents, the proof of quasi-multiplicativity properties of arm probabilities, and bounds on crossing probabilities for the classical Ising model.

Article information

Electron. J. Probab., Volume 21 (2016), paper no. 5, 28 pp.

Received: 14 April 2014
Accepted: 18 July 2015
First available in Project Euclid: 5 February 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60 82

Ising model phase transtion RSW scaling limit FK random-cluster model crossing bounds extremal length

Creative Commons Attribution 4.0 International License.


Chelkak, Dmitry; Duminil-Copin, Hugo; Hongler, Clément. Crossing probabilities in topological rectangles for the critical planar FK-Ising model. Electron. J. Probab. 21 (2016), paper no. 5, 28 pp. doi:10.1214/16-EJP3452. https://projecteuclid.org/euclid.ejp/1454682886

Export citation


  • [AB99] M. Aizenman and A. Burchard, Hölder regularity and dimension bounds for random curves, Duke Math. J. 99 (1999), no. 3, 419–453.
  • [BBK05] M. Bauer, D. Bernard, and K. Kytölä, Multiple Schramm-Loewner evolutions and statistical mechanics martingales, J. Stat. Phys. 120 (2005), no. 5-6, 1125–1163.
  • [BDC12] V. Beffara and H. Duminil-Copin, The self-dual point of the two-dimensional random-cluster model is critical for $q\geqslant 1$, Probab. Theory Related Fields 153 (2012), no. 3-4, 511–542.
  • [CGN15] F. Camia, C. Garban, and C. M. Newman, Planar Ising magnetization field I. Uniqueness of the critical scaling limit, Ann. Probab. 43 (2015), no. 2, 528–571.
  • [CN06] F. Camia and C. M. Newman, Two-dimensional critical percolation: the full scaling limit, Comm. Math. Phys. 268 (2006), no. 1, 1–38.
  • [CN09] F. Camia and C. M. Newman, Ising (conformal) fields and cluster area measures, Proc. Natl. Acad. Sci. USA 106 (2009), no. 14, 5547–5463.
  • [Che12] D. Chelkak, Robust discrete complex analysis: a toolbox, Arxiv preprint arXiv:1212.6205 [math.PR] (2012).
  • [CDCH$^{+}$14] D. Chelkak, H. Duminil-Copin, C. Hongler, A. Kemppainen, and S. Smirnov, Convergence of Ising interfaces to Schramm’s SLE curves, C. R. Math. Acad. Sci. Paris, 352 (2014), no. 2, 157–161.
  • [CS12] D. Chelkak and S. Smirnov, Universality in the 2D Ising model and conformal invariance of fermionic observables, Invent. Math. 189 (2012), no. 3, 515–580.
  • [Dum13] H. Duminil-Copin, Parafermionic observables and their applications to planar statistical physics models, Ensaios Matematicos, Brazilian Mathematical Society, 25 (2013).
  • [DCGP14] H. Duminil-Copin, C. Garban, and G. Pete, The near-critical planar FK-Ising model, Comm. Math. Phys. 326 (2014), no. 1, 1–35.
  • [DHN11] H. Duminil-Copin, C. Hongler, and P. Nolin, Connection probabilities and RSW-type bounds for the two-dimensional FK Ising model, Comm. Pure Appl. Math. 64 (2011), no. 9, 1165–1198.
  • [ES88] R. G. Edwards and A. D. Sokal, Generalization of the Fortuin-Kasteleyn-Swendsen-Wang representation and Monte Carlo algorithm, Phys. Rev. D (3) 38 (1988), no. 6, 2009–2012.
  • [FK72] C. M. Fortuin and P. W. Kasteleyn, On the random-cluster model. I. Introduction and relation to other models, Physica 57 (1972), 536–564.
  • [Gri06] G. Grimmett, The random-cluster model, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 333, Springer-Verlag, Berlin, 2006.
  • [HK13] C. Hongler, K. Kytölä, Ising interfaces and free boundary conditions, Journal of the American Mathematical Society 26(4), 1107–1189 (2013).
  • [Isi25] E. Ising, Beitrag zur theorie des ferromagnetismus., Z. Phys. 31 (1925), 253–258.
  • [Izy11] K. Izyurov, Holomorphic spinor observables and interfaces in the critical Ising model, PhD thesis (2011).
  • [KS12] A. Kemppainen and S. Smirnov, Random curves, scaling limits and Loewner evolutions, Arxiv preprint arXiv:1212.6215 [math-ph] (2012).
  • [Kes87] H. Kesten, Scaling relations for $2$D-percolation, Comm. Math. Phys. 109 (1987), no. 1, 109–156.
  • [LPSA94] R. Langlands, P. Pouliot, and Y. Saint-Aubin, Conformal invariance in two-dimensional percolation, Bull. Amer. Math. Soc. (N.S.) 30 (1994), no. 1, 1–61.
  • [LSW01] G. Lawler, O. Schramm, W. Werner, One-Arm Exponent for Critical 2D Percolation, Electron. J. Probab. textbf2, 1–13 (2001).
  • [Len20] W. Lenz, Beitrag zum verständnis der magnetischen eigenschaften in festen körpern., Phys. Zeitschr. 21 (1920), 613–615.
  • [LS12] E. Lubetzky and A. Sly, Critical Ising on the square lattice mixes in polynomial time, Comm. Math. Phys. 313 (2012), no. 3, 815–836.
  • [LP15] R. Lyons with Y. Peres, Probability on Trees and Networks, Cambridge University Press, In preparation. Current version available at http://pages.iu.edu/~rdlyons/
  • [Nis05] M. Niss, History of the Lenz-Ising model 1920–1950: from ferromagnetic to cooperative phenomena, Archive for history of exact sciences 59 (2005), no. 3, 267–318.
  • [Nis09] M. Niss, History of the Lenz–Ising model 1950–1965: from irrelevance to relevance, Archive for history of exact sciences 63 (2009), no. 3, 243–287.
  • [Nol08] P. Nolin, Near-critical percolation in two dimensions, Electron. J. Probab. 13 (2008), no. 55, 1562–1623.
  • [Ons44] L. Onsager, Crystal statistics. I. A two-dimensional model with an order-disorder transition, Phys. Rev. (2) 65 (1944), 117–149.
  • [Pei36] R. Peierls, On Ising’s model of ferromagnetism, Math. Proc. Camb. Phil. Soc. 32 (1936), 477–481.
  • [Rus78] L. Russo, A note on percolation, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 43 (1978), no. 1, 39–48.
  • [Sch00] O. Scrahmm, Scaling limits of loop-erased random walks and uniform spanning trees, Israel J. Math. 118 (2000), 221–288.
  • [SW78] P. D. Seymour and D. J. A. Welsh, Percolation probabilities on the square lattice, Ann. Discrete Math. 3 (1978), 227–245, Advances in graph theory (Cambridge Combinatorial Conf., Trinity College, Cambridge, 1977).
  • [Smi06] S. Smirnov, Towards conformal invariance of 2D lattice models, International Congress of Mathematicians. Vol. II, Eur. Math. Soc., Zürich, 2006, pp. 1421–1451.
  • [Smi10] S. Smirnov, Conformal invariance in random cluster models. I. Holomorphic fermions in the Ising model, Ann. of Math. (2) 172 (2010), no. 2, 1435–1467.
  • [SW01] S. Smirnov and W. Werner, Critical exponents for two-dimensional percolation, in Math. Res. Let. 8(5-6), 729–744. (2001)